Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS San Diego, CA

July 21, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 21, 2005, 2:02 PM PDT for San Bernardino County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 2:02 PM PDT (21:02 UTC)
Expired
Jul 21, 2005, 3:00 PM PDT
In force
58 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 212106
FFWSGX
CAC071-212200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 PM PDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT

* AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR LUCERNE VALLEY...OR        
  ABOUT 12 MILES EAST OF APPLE VALLEY. THE STORM WAS ALMOST          
  STAIONARY. RADAR ESTIMATES THAT THIS STORM IS PRODUCING RAINFALL   
  IN EXCESS OF 1.5 INCHES PER HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3437 11707 3445 11687 3464 11698 3453 11720

$$

PURPURA
1 follow-up statement
000 
WGUS76 KSGX 212133
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT THU JUL 21 2005

CAC071-212200-
SAN BERNARDINO CA-
229 PM PDT THU JUL 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM PDT FOR THE LUCERNE 
VALLEY IN SOUTHWEST SAN BERNARDINO COUNTY...

AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. AFFECTED HIGHWAYS INCLUDE HIGHWAY 247 AND HIGHWAY 18 IN 
LUCERNE VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3437 11707 3445 11687 3464 11698 3453 11720

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:00 PM PDT, 2 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM PDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU JUL 21 2005

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING HUMID WEATHER WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THROUGH FRIDAY. OVER THE WEEKEND...MOISTURE FROM THE
REMNANTS OF EMILY WILL BRING BETTER CHANCES FOR RAIN TO ALL OF
SOUTHERN CALIFORNIA.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS FIRED UP AT 19Z OVER THE MOUNTAINS OF BAJA 25 MILES
SOUTH OF CAMPO...AND NARROW CONVECTIVE TOWERS FORMED OVER THE SAN
BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS SHORTLY
THEREAFTER. BOUNDARY LAYER CAPE VALUES THIS AFTERNOON RANGED
FROM 0 TO -3 OVER THE MOUNTAINS AND DESERTS WITH ENOUGH LOW LEVEL
INSTABILITY AND MOISTURE PRESENT TO KEEP CONVECTION GOING INTO THE
EVENING. SOUNDINGS SHOWED VERY HIGH PWS (NKX 1.76 INCHES) THIS
MORNING AND THE BIGGEST THREAT WILL BE FLASH FLOODING. DESERT
SOUNDINGS SHOWED DRIER AIR IN THE LOWEST LEVELS WITH A CLASSIC
INVERTED V SOUNDING...AND GUSTY DOWNDRAFT WINDS ARE LIKELY IN THE
STRONGEST PULSE STORMS. LACK OF STRONG UPPER LEVEL SUPPORT AND WEAK
INVERSION AT 500 MB SHOULD KEEP MOST OF THESE CELLS FROM ORGANIZING
INTO PROLONGED CONVECTION.

MID LEVEL STEERING WINDS WERE MORE SOUTHERLY TODAY...SO WHILE A FEW
CELLS COULD REACH THE EASTERN INLAND VALLEYS...THE CHANCES OF THEM
REACHING THE COASTAL ZONES IS REMOTE.

CONVECTION WILL DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME
HEATING BEFORE ENDING OVERNIGHT. THE ATMOSPHERIC PROFILE DOESNT
CHANGE MUCH FRIDAY SO EXPECT ANOTHER HUMID DAY WITH MORE AFTERNOON
CONVECTION IN THE MOUNTAINS AND DESERTS.

ON FRIDAY NIGHT THE MODELS ARE FORECASTING THE REMNANTS OF EMILY
TO MOVE ACROSS NORTHERN MEXICO AND REACH SE CALIFORNIA. THE
INCREASE IN LOW AND MID LEVEL MOISTURE WILL RESULT IN MORE CLOUD
COVER OVER THE WEEKEND WHICH WILL RESULT IN LOWER HIGH
TEMPERATURES...BUT ALSO INCREASE THE HUMIDITIES. STRONGER UPPER
LEVEL DYNAMICS ASSOCIATED WITH AN INVERTED TROUGH WILL BRING
BETTER CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS AND FLASH
FLOODING SATURDAY AND SUNDAY.

.LONG RANGE...THE DEEP MOISTURE FROM EMILY WILL MOVE WEST OVER THE
PACIFIC MONDAY. A LOW PRESSURE TROUGH MOVING INTO THE NORTHERN
CALIFORNIA WILL BRING DRIER WESTERLY FLOW ALOFT INTO CENTRAL CA AND
WILL FLIRT WITH REACHING SOCAL. LOW AND MIDLEVEL WINDS RETAIN A SE
WIND COMPONENT...WITH ENOUGH LINGERING MOISTURE TO KEEP THE THREAT
FOR AFTERNOON CONVECTION IN THE MTNS AND DESERTS THROUGH NEXT
WEDNESDAY.

&&

.AVIATION...
STRONG HIGH PRESSURE ALONG WITH THE EASTERLY FLOW ALOFT WILL
CONTINUE TO SUPPRESS THE MARINE LAYER THROUGH TONIGHT AND FRIDAY AND
KEEP IT OFFSHORE OVER THE COASTAL WATERS. AS A RESULT...VFR
CONDITIONS SHOULD PREVAIL AT ALL OF THE AIRPORTS IN THE AREA
INCLUDING THE COASTAL AIRPORTS THROUGH THE NIGHT AND ON FRIDAY.

THE MAIN CONCERN FOR THE COASTAL AIRPORTS OVER THE NEXT 24 TO 36
HOURS WILL BE THE POSSIBLE SPIN UP OF A COASTAL EDDY WHICH COULD
PUSH THE MARINE LAYER BACK ONTO THE COAST EARLY FRIDAY MORNING.
SHOULD THIS OCCUR...STRATUS/FOG SHOULD BE RIGHT DOWN ON THE DECK AND
COULD BRING VLIFR CEILING AND VISIBILITY CONDITIONS TO SAN AND CRQ
AIRPORTS FRIDAY MORNING. CONFIDENCE IN THIS OCCURRING IS QUITE LOW.
ELSEWHERE...THE UNSTABLE AIR MASS SHOULD CONTINUE THROUGH FRIDAY
WITH SCATTERED ALTOCUMULUS ABOVE 12000 FEET MSL AND THE POSSIBILITY
OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE
AFTERNOON. BASES OF THE THUNDERSTORMS SHOULD BE ABOVE 9000 FEET MSL.

&&

SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR
INCREASING MONSOONAL THUNDERSTORMS...SEE LAXSPSSGX.

PUBLIC...MOEDE
AVIATION...HORTON
Hazardous weather outlook, Jul 21, 4:00 AM PDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU JUL 21 2005

CAZ056-058-212300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS TO CONTINUE.

POSSIBLE THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SATURDAY THROUGH WEDNESDAY...POSSIBLE THUNDERSTORMS WITH
DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY
RAIN AND LOCAL FLASH FLOODING...

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ055-060-061-062-212300-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

POSSIBLE THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. POSSIBLE
THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ048-050-212300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 AM PDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
VALLEY AREAS IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
FOR SATURDAY AND SUNDAY...POSSIBLE THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:33 PM PDTSevere Thunderstorm WarningSGXSan Bernardino52 min
Jul 21, 3:05 PM PDTFlash Flood WarningSGXSan Bernardino55 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.